Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The $ p$-weak gradient depends on $ p$


Authors: Simone Di Marino and Gareth Speight
Journal: Proc. Amer. Math. Soc. 143 (2015), 5239-5252
MSC (2010): Primary 46G05, 49J52, 30L99
DOI: https://doi.org/10.1090/S0002-9939-2015-12641-X
Published electronically: April 2, 2015
MathSciNet review: 3411142
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given $ \alpha >0$, we construct a weighted Lebesgue measure on $ \mathbb{R}^{n}$ for which the family of nonconstant curves has $ p$-modulus zero for $ p\leq 1+\alpha $ but the weight is a Muckenhoupt $ A_p$ weight for $ p>1+\alpha $. In particular, the $ p$-weak gradient is trivial for small $ p$ but nontrivial for large $ p$. This answers an open question posed by several authors. We also give a full description of the $ p$-weak gradient for any locally finite Borel measure on $ \mathbb{R}$.


References [Enhancements On Off] (What's this?)

  • [1] L. Ambrosio, M. Colombo, and S. Di Marino, Sobolev spaces in metric measure spaces: Reflexivity and lower semicontinuity of slope, preprint arXiv:1212.3779.
  • [2] L. Ambrosio, S. Di Marino, and G. Savarè, On the duality between $ p$-modulus and probability measures, preprint arXiv:1311.1381.
  • [3] Luigi Ambrosio, Nicola Gigli, and Giuseppe Savaré, Density of Lipschitz functions and equivalence of weak gradients in metric measure spaces, Rev. Mat. Iberoam. 29 (2013), no. 3, 969-996. MR 3090143, https://doi.org/10.4171/RMI/746
  • [4] Anders Björn and Jana Björn, Nonlinear potential theory on metric spaces, EMS Tracts in Mathematics, vol. 17, European Mathematical Society (EMS), Zürich, 2011. MR 2867756
  • [5] A. Björn and J. Björn, Obstacle and Dirichlet problems on arbitrary nonopen Sets, and fine topology, To appear in Revista Matematica Iberoamericana, preprint arXiv:1208.4913.
  • [6] Jana Björn, Stephen Buckley, and Stephen Keith, Admissible measures in one dimension, Proc. Amer. Math. Soc. 134 (2006), no. 3, 703-705 (electronic). MR 2180887 (2006k:26021), https://doi.org/10.1090/S0002-9939-05-07925-6
  • [7] Vladimir I. Bogachev, Differentiable measures and the Malliavin calculus, Mathematical Surveys and Monographs, vol. 164, American Mathematical Society, Providence, RI, 2010. MR 2663405 (2012c:60146)
  • [8] Guy Bouchitte, Giuseppe Buttazzo, and Pierre Seppecher, Energies with respect to a measure and applications to low-dimensional structures, Calc. Var. Partial Differential Equations 5 (1997), no. 1, 37-54. MR 1424348 (98a:35022), https://doi.org/10.1007/s005260050058
  • [9] Valeria Chiadò Piat and Francesco Serra Cassano, Relaxation of degenerate variational integrals, Nonlinear Anal. 22 (1994), no. 4, 409-424. MR 1266369 (95a:49005), https://doi.org/10.1016/0362-546X(94)90165-1
  • [10] Valeria Chiadò Piat and Francesco Serra Cassano, Some remarks about the density of smooth functions in weighted Sobolev spaces, J. Convex Anal. 1 (1994), no. 2, 135-142 (1995). MR 1363107 (96k:46049)
  • [11] J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), no. 3, 428-517. MR 1708448 (2000g:53043), https://doi.org/10.1007/s000390050094
  • [12] Eugene B. Fabes, Carlos E. Kenig, and Raul P. Serapioni, The local regularity of solutions of degenerate elliptic equations, Comm. Partial Differential Equations 7 (1982), no. 1, 77-116. MR 643158 (84i:35070), https://doi.org/10.1080/03605308208820218
  • [13] Nicola Fusco and Gioconda Moscariello, $ L^{2}$-lower semicontinuity of functionals of quadratic type, Ann. Mat. Pura Appl. (4) 129 (1981), 305-326 (1982). MR 648337 (83j:49013), https://doi.org/10.1007/BF01762148
  • [14] Juha Heinonen, Lectures on analysis on metric spaces, Universitext, Springer-Verlag, New York, 2001. MR 1800917 (2002c:30028)
  • [15] Juha Heinonen, Nonsmooth calculus, Bull. Amer. Math. Soc. (N.S.) 44 (2007), no. 2, 163-232. MR 2291675 (2008e:49021), https://doi.org/10.1090/S0273-0979-07-01140-8
  • [16] Juha Heinonen, Tero Kilpeläinen, and Olli Martio, Nonlinear potential theory of degenerate elliptic equations, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1993. Oxford Science Publications. MR 1207810 (94e:31003)
  • [17] Juha Heinonen and Pekka Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), no. 1, 1-61. MR 1654771 (99j:30025), https://doi.org/10.1007/BF02392747
  • [18] Piotr Hajłasz and Pekka Koskela, Sobolev met Poincaré, Mem. Amer. Math. Soc. 145 (2000), no. 688, x+101. MR 1683160 (2000j:46063), https://doi.org/10.1090/memo/0688
  • [19] Stephen Keith, A differentiable structure for metric measure spaces, Adv. Math. 183 (2004), no. 2, 271-315. MR 2041901 (2005g:46070), https://doi.org/10.1016/S0001-8708(03)00089-6
  • [20] T. Kipeläinen, P. Koskela, and H. Masaoka, Lattice Property of $ p$-admissible Weights, To appear in Proceedings of the American Mathematical Society.
  • [21] Pekka Koskela and Paul MacManus, Quasiconformal mappings and Sobolev spaces, Studia Math. 131 (1998), no. 1, 1-17. MR 1628655 (99e:46042)
  • [22] Paolo Marcellini, Some problems of semicontinuity and of $ \Gamma $-convergence for integrals of the calculus of variations, Proceedings of the International Meeting on Recent Methods in Nonlinear Analysis (Rome, 1978) Pitagora, Bologna, 1979, pp. 205-221. MR 533168 (80e:49003)
  • [23] Benjamin Muckenhoupt, Weighted norm inequalities for the Hardy maximal function, Trans. Amer. Math. Soc. 165 (1972), 207-226. MR 0293384 (45 #2461)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46G05, 49J52, 30L99

Retrieve articles in all journals with MSC (2010): 46G05, 49J52, 30L99


Additional Information

Simone Di Marino
Affiliation: Laboratoire de Mathématiques d’Orsay, Université Paris-Sud, 91405 Orsay Cedex, France
Email: simone.dimarino@sns.it

Gareth Speight
Affiliation: Scuola Normale Superiore, Piazza Dei Cavalieri 7, 56126 Pisa, Italy
Email: gareth.speight@sns.it

DOI: https://doi.org/10.1090/S0002-9939-2015-12641-X
Received by editor(s): December 4, 2013
Received by editor(s) in revised form: July 22, 2014, and August 27, 2014
Published electronically: April 2, 2015
Communicated by: Jeremy Tyson
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society